Alert archive / New York / Special Weather Statements in 2012
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Jul 31, 2012, 5:05 PM EDT for Allegany County, New York. It was in force for 55 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 31, 2012, 5:05 PM EDT (21:05 UTC)
- Expired
- Jul 31, 2012, 6:00 PM EDT
- In force
- 55 min
- Issued by
- NWS Buffalo, NY
County Allegany County, NY
The radar
The Buffalo radar (KBUF), 85 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 6:02 PM EDT | HAIL 0.75 | Wellsville, NY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 9.1 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 666 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 1048 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
134
WWUS81 KBUF 312105
SPSBUF
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
505 PM EDT TUE JUL 31 2012
NYZ013-020-021-312200-
ALLEGANY NY-CATTARAUGUS NY-LIVINGSTON NY-
505 PM EDT TUE JUL 31 2012
...LINE OF STRONG THUNDERSTORMS MOVING INTO THE AREA...
* AT 458 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL
HAIL...AND STRONG GUSTY WINDS TO 40 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF HOUGHTON
TO 6 MILES SOUTHWEST OF ALLEGANY PARK...AND MOVING EAST AT 20 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!
THESE STORMS HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND
COULD CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.
LAT...LON 4252 7785 4248 7785 4247 7773 4200 7776
4200 7907 4219 7871 4252 7812
$$
JMWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jul 31, 3:35 PM EDT, 1 hour 30 minutes earlier.
Area forecast discussion, Jul 31, 3:35 PM EDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 335 PM EDT TUE JUL 31 2012 .SYNOPSIS... SCATTERED SHOWERS AND THUNDERSTORMS WILL PRECEDE AND ACCOMPANY A COLD FRONT MOVING EAST ACROSS THE EASTERN GREAT LAKES OVERNIGHT. A FEW MORE SHOWERS AND THUNDERSTORMS ARE POSSIBLE WEDNESDAY ACROSS THE EASTERN SECTION AS THE FRONT CONTINUES TO CROSS THE STATE. HIGH PRESSURE WILL BRING DRY WEATHER ON THURSDAY BEFORE THE NEXT COLD FRONT BRINGS A CHANCE FOR SHOWERS ON FRIDAY. && .NEAR TERM /THROUGH WEDNESDAY/... A PRE-FRONTAL LINE OF SHOWERS AND THUNDERSTORMS APPROACHING WESTERN NEW YORK WILL CONTINUE ACROSS THE AREA THIS EVENING AND OVERNIGHT. SHOWERS AND THUNDERSTORMS CONTINUE TO FIRE FROM THE FINGER LAKES WEST. THIS ACTIVITY IS EXPECTED TO EXPAND INTO THE REST OF THE CWA OVER THE NEXT SEVERAL HOURS. ONCE AGAIN IT LOOKS LIKE THE IMMEDIATE BUFFALO METRO AREA WILL BE SHADOWED BY THE LAKE WITH LIMITED ACTIVITY HERE ONCE THE LAKE BREEZE EASES AFTER SUNSET. LAKE BREEZES AND OUTFLOW BOUNDARIES WILL BE THE TRIGGERS FOR A LOT OF THE ACTIVITY THIS AFTERNOON/EVENING. GIVEN THE LOW SHEAR ENVIRONMENT, AM NOT EXPECTING TO SEE A WHOLE IN THE WAY OF SEVERE ACTIVITY WITH THESE PULSE STORMS. RAINFALL RATES OF UP TO AN INCH AND A HALF AN HOUR COULD RESULT IS SOME LOCALIZED FLOODING ISSUES. TROUGH AXIS WILL MOVE SLOWLY ACROSS THE REGION WEDNESDAY. WHILE FORCING IS RELATIVELY WEAK OVER WESTERN PORTIONS...IT MAY BE ENOUGH TO FIRE SCATTERED SHOWERS AND THUNDERSTORMS AHEAD OF THE FRONT THUS THE BEST CHANCE OF CONVECTION REMAINS OVER THE EASTERN SECTIONS DURING THE AFTERNOON. && .SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY/... WEDNESDAY NIGHT AND THURSDAY A WEAK RIDGE OF HIGH PRESSURE WILL BUILD INTO THE LOWER LAKES WITH CLEARING SKIES. THE AIRMASS BEHIND THIS WEAK COLD FRONT IS ONLY SLIGHTLY COOLER AND DRIER...SO LOWS WILL NOT DROP OUT OF THE MID 60S ON THE LAKE PLAINS WITH MID TO UPPER 50S ACROSS THE INTERIOR SOUTHERN TIER AND TUG HILL REGION. ON THURSDAY SUNSHINE AND 850MB TEMPS OF ABOUT +16C WILL BRING ANOTHER DAY OF ABOVE AVERAGE TEMPERATURES WITH MID TO UPPER 80S ACROSS LOWER ELEVATIONS INLAND FROM THE LAKES. THE LIGHT SYNOPTIC SCALE FLOW AND STRONG DIFFERENTIAL HEATING WILL SUPPORT AFTERNOON LAKE BREEZES WITH COOLER TEMPS ALONG BOTH LAKESHORES. THURSDAY NIGHT AND FRIDAY A VERY WEAK COLD FRONT WILL DROP SOUTH ACROSS THE LOWER LAKES. ALL OF THE MID LEVEL FORCING WILL REMAIN WELL NORTH OF THE BORDER...WITH THE LOW LEVEL BOUNDARY ESSENTIALLY WASHING OUT BY FRIDAY OVER NY OR PA. THIS MAY PRODUCE JUST ENOUGH LOW LEVEL CONVERGENCE TO SUPPORT A FEW WIDELY SCATTERED SHOWERS AND THUNDERSTORMS...BUT COVERAGE IS EXPECTED TO REMAIN VERY SPARSE. WITH THIS IN MIND WILL JUST MAINTAIN LOW CHANCE POPS FOR THE FRONTAL PASSAGE FROM LATE THURSDAY NIGHT THROUGH FRIDAY. DESPITE THE WEAK APPROACHING COLD FRONT...850MB TEMPS OF AROUND +16C WILL STILL SUPPORT HIGHS IN THE MID TO UPPER 80S AWAY FROM THE LAKES. && .LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/... A ZONAL FLOW WILL REMAIN IN PLACE ACROSS NORTH AMERICA THROUGH THE FIRST PART OF THE WEEKEND WITH A DOMINANT HOT RIDGE IN PLACE ACROSS THE SOUTHERN 2/3 OF THE NATION. BY SUNDAY A MORE SIGNIFICANT SHORTWAVE WILL AMPLIFY THE PATTERN TEMPORARILY WITH A TROUGH DIGGING THROUGH THE GREAT LAKES. LOOKING AT THE DETAILS...ON SATURDAY MODEL GUIDANCE CONTINUES TO DEVELOP DEEP SOUTHERLY FLOW AROUND THE WESTERN PERIPHERY OF THE BERMUDA HIGH. SOME MEDIUM RANGE MODELS...MOST NOTABLY THE GFS STILL ATTEMPT TO DEVELOP WIDELY SCATTERED DIURNAL CONVECTION AS DEEPER MOISTURE DRAWS NORTH INTO THE REGION. WILL MAINTAIN A LOW CHANCE POP FOR THIS ON SATURDAY. BY SUNDAY THE MORE SIGNIFICANT TROUGH WILL BEGIN TO DIG THROUGH THE GREAT LAKES WITH HEIGHT FALLS SUPPORTING LARGE SCALE ASCENT. THIS WILL BRING A BETTER CHANCE OF MORE ORGANIZED SHOWERS AND STORMS FROM SUNDAY AFTERNOON THROUGH SUNDAY NIGHT. BY MONDAY THE GFS AND ECMWF PULL THIS SYSTEM TO THE EAST COAST WITH A RETURN TO DRY WEATHER AND SEASONABLE TEMPS AS THE ZONAL FLOW BRIEFLY AMPLIFIES AND ALLOWS COOLER CANADIAN AIR TO NOSE INTO THE GREAT LAKES. DRY WEATHER WILL LAST THROUGH TUESDAY AS SURFACE HIGH PRESSURE BUILDS OVER THE LOWER LAKES. && .AVIATION /20Z TUESDAY THROUGH SUNDAY/... A PRE-FRONTAL LINE OF SHRA/TSRA IS APPROACHING WNY AND WILL CROSS THE NIAGARA FRONTIER WITHIN THE NEXT FEW HOURS. WELL AHEAD OF THE AT LINE SCT SHWRS/TSTMS CONTINUE TO FIRE ACROSS NRN PA...THE FINGER LAKES AND NORTH COUNTRY IN A VERY UNSTABLE AFTN AIR MASS. PREFRONTAL LINE WILL CONTINUE TO MOVE ACROSS THE REGION THROUGH THE EVENING AND EARLY OVERNIGHT HOURS WITH DIMINISHING INTENSITY AFT SUNSET. EXPECT MAINLY VFR CONDITIONS TO PREVAIL...BUT ANY PASSING THUNDERSTORMS COULD LOWER CIGS/VSBYS TO MVFR AT TIMES. LATE TONIGHT/EARLY WEDNESDAY AREAS OF MVFR VSBY AS LOCAL FOG DEVELOPS. VSBYS RETURN TO VFR BY 12Z AS FOG BURNS OFF. OUTLOOK... THURSDAY...VFR. FRIDAY AND SATURDAY...MAINLY VFR WITH A CHANCE OF SHOWERS. SATURDAY...VFR/MVFR CHANCE OF SHOWERS/THUNDERSTORMS. && .MARINE... A COLD FRONT WILL CROSS THE LOWER LAKES THIS EVENING AND OVERNIGHT. SHOWERS AND THUNDERSTORMS PRECEDE AND ACCOMPANY THE FRONT. WINDS WILL SHIFT FROM SOUTHWEST TO NORTHWEST WITH THE PASSAGE OF THE FRONT. OUTSIDE OF THUNDERSTORMS...WIND AND WAVE ACTION WILL REMAIN LOW THROUGH THE END OF THE WEEK. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...LEVAN NEAR TERM...LEVAN SHORT TERM...HITCHCOCK LONG TERM...HITCHCOCK AVIATION...LEVAN MARINE...LEVAN
Hazardous weather outlook, Jul 31, 5:19 AM EDT, 11 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 519 AM EDT TUE JUL 31 2012 NYZ001>008-010>014-019>021-085-010930- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 519 AM EDT TUE JUL 31 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-010930- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 519 AM EDT TUE JUL 31 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
In the hours before
Local storm report, Jul 31, 3:29 PM EDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
329 PM EDT TUE JUL 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL WARSAW 42.74N 78.13W
07/31/2012 M1.00 INCH WYOMING NY EMERGENCY MNGR
EMERGENCY MANAGER REPORTED DIME AND QUARTER SIZED HAIL.
&&
EVENT NUMBER BUF1200212
ARSpecial weather statement, Jul 31, 3:34 PM EDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 334 PM EDT TUE JUL 31 2012 NYZ011>013-019>021-085-312100- GENESEE-WYOMING-LIVINGSTON-CHAUTAUQUA-CATTARAUGUS-ALLEGANY- SOUTHERN ERIE- INCLUDING THE CITIES OF...BATAVIA...WARSAW...GENESEO... JAMESTOWN...OLEAN...WELLSVILLE...ORCHARD PARK...SPRINGVILLE 334 PM EDT TUE JUL 31 2012 ...STRONG THUNDERSTORMS DEVELOPING ACROSS THE AREA THIS AFTERNOON... STRONG THUNDERSTORMS MOVING ACROSS THE REGION WILL BE CAPABLE OF PRODUCING UP TO PENNY SIZED HAIL...AND STRONG GUSTY WINDS TO 40 MPH. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH SOME OF THESE STORMS. MOVE INDOORS IMMEDIATELY. THESE STORMS HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAIN IN A SHORT AMOUNT OF TIME...AND COULD CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS. JM
Special weather statement, Jul 31, 3:57 PM EDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 357 PM EDT TUE JUL 31 2012 NYZ003-004-014-312100- MONROE-WAYNE-ONTARIO- INCLUDING THE CITIES OF...ROCHESTER...NEWARK...CANANDAIGUA 357 PM EDT TUE JUL 31 2012 ...STRONG THUNDERSTORMS WILL MOVE ACROSS THE AREA LATE THIS AFTERNOON INTO THIS EVENING... NUMEROUS STRONG THUNDERSTORMS ARE MOVING TO THE EAST AND NORTHEAST AT 20 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN...FREQUENT LIGHTNING...DIME SIZED HAIL AND STRONG GUSTY WINDS UP TO 40 MPH. LOCALLY HEAVY RAINFALL WITH THESE STORMS WILL QUICKLY CREATE PONDING OF WATER ACROSS AREA ROADWAYS AND ALSO REDUCE VISIBILITIES MAKE DRIVING DIFFICULT FOR MOTORISTS. RAINFALL AMOUNTS OF UP TO HALF AN INCH OR MORE IN SOME LOCATIONS WILL BE POSSIBLE THROUGH 5 PM.
Special weather statement, Jul 31, 5:05 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
505 PM EDT TUE JUL 31 2012
NYZ013-020-021-312200-
ALLEGANY NY-CATTARAUGUS NY-LIVINGSTON NY-
505 PM EDT TUE JUL 31 2012
...LINE OF STRONG THUNDERSTORMS MOVING INTO THE AREA...
* AT 458 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL
HAIL...AND STRONG GUSTY WINDS TO 40 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF HOUGHTON
TO 6 MILES SOUTHWEST OF ALLEGANY PARK...AND MOVING EAST AT 20 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!
THESE STORMS HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND
COULD CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.
LAT...LON 4252 7785 4248 7785 4247 7773 4200 7776
4200 7907 4219 7871 4252 7812
JMThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 4:28 PM EDT | Severe Thunderstorm Warning | BUF | Livingston | 32 min |
| Jul 31, 4:50 PM EDT | Areal Flood Advisory | BUF | Genesee, Livingston, Monroe, Wyoming | 3 hr |
| Jul 31, 5:13 PM EDT | Special Marine Warning | BUF | 2 hr | |
| Jul 31, 5:22 PM EDT | Flash Flood Warning | BUF | Genesee, Livingston, Monroe | 3 hr |
| Jul 31, 5:31 PM EDT | Severe Thunderstorm Warning | BUF | Cayuga, Oswego, Wayne | 59 min |
| Jul 31, 5:38 PM EDT | Severe Thunderstorm Warning | BUF | Allegany | 52 min |
| Jul 31, 6:03 PM EDT | Severe Thunderstorm Warning | BUF | Oswego | 57 min |
| Jul 31, 6:09 PM EDT | Severe Thunderstorm Warning | BUF | Jefferson | 17 min |
| Jul 31, 6:10 PM EDT | Special Marine Warning | BUF | 88 min | |
| Jul 31, 6:29 PM EDT | Severe Thunderstorm Warning | BUF | Jefferson, Oswego | 61 min |
| Jul 31, 6:48 PM EDT | Severe Thunderstorm Warning | BUF | Jefferson, Lewis | 72 min |
Nearby
Special Weather Statements in New York, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.